Arizona, 2015Damaging Winds in Arizona, August 31, 2015
August 31, 2015 · NWS TWC · 2 events in 1 county or zone
A ridge of high pressure extended northeastward from the desert southwest toward the Great Lakes region. Scattered mainly weak storms occurred during the afternoon and evening hours, with only a couple storms becoming strong enough to cause wind damage in the Tucson area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure extended northeastward from the desert southwest toward the Great Lakes region. Scattered mainly weak storms occurred during the afternoon and evening hours, with only a couple storms becoming strong enough to cause wind damage in the Tucson area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 31, 2:30 PM MST, 4 hours 5 minutes earlier.
Area forecast discussion, Aug 31, 2:30 PM MST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
230 PM MST MON AUG 31 2015
.SYNOPSIS...ANOTHER GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TODAY.
A WEAK DRYING TREND AND WEAK FLOW WILL TEND TO LIMIT MOST
THUNDERSTORM ACTIVITY TO AREAS EAST OF TUCSON THE SECOND HALF OF THE
WEEK. BY THIS WEEKEND...A MOISTURE INCREASE FROM THE SOUTH WILL
BRING A BETTER CHANCE OF SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
CONTINUED TO DEVELOP THIS AFTERNOON. RAINFALL AMOUNTS HAVE GENERALLY
BEEN ON THE ORDER OF .25 TO .50 OF AN INCH...WITH A FEW OF THE
STRONGER ONES PRODUCING UP TO 1.5 INCHES IN AN HOUR. EXPECTING THIS
ACTIVITY TO DIMINISH SIGNIFICANTLY AFTER SUNDOWN. THEREAFTER...THE
GFS AND ECMWF DIFFER ON HOW MUCH DRYING TAKES PLACES AS A LOW
PRESSURE TROUGH DEEPENS ALONG THE WEST COAST...AND THE SOUTHWESTERLY
FLOW ALOFT INCREASES ACROSS THE AREA. FOR NOW...WILL CONTINUE TO
ADVERTISE A DECREASE AND EASTERLY SHIFT IN RAIN CHANCES FOR TOMORROW
INTO AT LEAST FRIDAY. FORECAST BECOMES MORE UNCERTAIN THIS WEEKEND
AS THE GFS AND ECMWF SHOWED WIDELY DIFFERENT SOLUTIONS IN THE
STRENGTH AND TRACK OF A SYSTEM MOVING INTO THE PACIFIC NORTHWEST.
FOR NOW...WILL LEAN MORE TOWARD THE GFS SOLUTION WHICH SUGGESTED
THAT THERE MIGHT BE SOME TROPICAL INFLUENCE FROM THE EASTERN PACIFIC
AS A POSSIBLE SYSTEM HELPS PUSH DEEPER MOISTURE BACK INTO THE AREA
BY THE WEEKEND. OTHERWISE...HIGH TEMPERATURES WILL BE NEAR
SEASONABLE READINGS THIS WEEK.
&&
.AVIATION...VALID THRU 02/00Z. SCT-BKN GENERALLY 8-12 KFT WITH SCT
SHRA/TSRA THRU 01/05Z. BRIEF MVFR CONDITIONS AND GUSTY WINDS TO 45
KTS WILL BE POSSIBLE IN AND AROUND THE STRONGER STORMS. OUTSIDE OF
THUNDERSTORM INFLUENCE SURFACE WINDS WILL GENERALLY BE UNDER 10 KTS.
SKIES WILL CLEAR AFT 01/06Z WITH CONVECTION BUILDING AGAIN AFT
01/18Z. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...SCATTERED AFTERNOON AND EARLY EVENING THUNDERSTORMS
WILL CONTINUE THROUGH THURSDAY WITH A BIT OF AN EASTWARD SHIFT IN
THE ACTIVITY EACH DAY. WITH SW FLOW ALOFT STORMS WILL GENERALLY MOVE
TOWARD THE NE OUTSIDE THE INFLUENCE OF OUTFLOWS. FOR THE MOST PART
STORMS WILL BE DECENT RAINERS WITH WIND GUSTS IN THE 25-40 MPH
RANGE...WHILE A COUPLE EACH DAY WILL BE STRONGER. THROUGH MUCH OF
THE COMING WEEK WINDS WILL BE LIGHT WITH A WEST TO SOUTHWEST 10-15
MPH BREEZE EACH AFTERNOON.
FROM FRIDAY ONWARD THERE IS THE POTENTIAL FOR THE SW FLOW ALOFT TO
CAPTURE REMNANT TROPICAL SYSTEMS AND DIRECT THAT MOISTURE UP ACROSS
OUR AREA FOR PERIODS OF ENHANCEMENT TO THE PRECIPITATION POTENTIAL.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&
.AVIATION/FIRE WEATHER...CERNIGLIA
VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON
In the hours before
Special weather statement, Aug 31, 4:37 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST MON AUG 31 2015
AZZ504-505-010000-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
437 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 500 PM MST...
AT 436 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
RED ROCK...MOVING NORTHEAST AT 10 MPH.
REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM AS IT CROSSES I-10 NEAR RED
ROCK.
LOCATIONS IMPACTED INCLUDE...
RED ROCK.
LAT...LON 3250 11138 3255 11141 3266 11127 3250 11118
TIME...MOT...LOC 2336Z 240DEG 9KT 3255 11132
CARLAW
Special weather statement, Aug 31, 5:25 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
525 PM MST MON AUG 31 2015
AZZ505-506-010100-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
525 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
600 PM MST...
AT 524 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF ORACLE JUNCTION. THIS STORM WAS NEARLY STATIONARY.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY REMOTE AREAS OF SOUTH CENTRAL
PINAL COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3265 11102 3265 11108 3270 11110 3281 11097
3267 11087
TIME...MOT...LOC 0024Z 247DEG 1KT 3269 11103
CARLAWSpecial weather statement, Aug 31, 6:15 PM MST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
615 PM MST MON AUG 31 2015
AZZ502-515-010145-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
BABOQUIVARI MOUNTAINS INCLUDING KITT PEAK AZ-
615 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
645 PM MST...
AT 614 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SAN MIGUEL...MOVING NORTH AT 20 MPH.
HALF INCH HAIL...WIND GUSTS UP TO 50 MPH AND LOCALIZED HEAVY
RAIN WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAN MIGUEL...CHOULIC AND SOUTH KOMELIK.
LAT...LON 3160 11188 3178 11187 3171 11164 3155 11176
TIME...MOT...LOC 0114Z 197DEG 21KT 3164 11181
Special weather statement, Aug 31, 6:19 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
619 PM MST MON AUG 31 2015
AZZ504-506-514-010145-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
SANTA CATALINA AND RINCON MOUNTAINS INCLUDING MOUNT
LEMMON/SUMMERHAVEN AZ-
619 PM MST MON AUG 31 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL AND
NORTHEASTERN PIMA COUNTIES UNTIL 645 PM MST...
AT 617 PM MST...DOPPLER RADAR WAS TRACKING SEVERAL STRONG
THUNDERSTORMS. ONE WAS OVER FLOWING WELLS WITH ANOTHER JUST WEST OF
ORO VALLEY. THESE STORMS ARE MOVING TOWARDS THE NORTHEAST AT 5 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
TUCSON...ORO VALLEY...MARANA...FLOWING WELLS...CASAS ADOBES...
TORTOLITA...SEVEN FALLS...CATALINA...CATALINA FOOTHILLS...CATALINA
STATE PARK AND SABINO CANYON.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3224 11098 3242 11110 3256 11098 3233 11073
TIME...MOT...LOC 0117Z 231DEG 4KT 3228 11096
CARLAW
Thunderstorm Wind, Pima
- When
- August 31, 6:35 PM MST to 6:45 PM MST
- Where
- Pima County, 3.87 mi ESE of Casas Adobes to 4.32 mi WNW of Sabino
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Social Media
- Coordinates
- 32.309, -110.915
Thunderstorm winds downed multiple trees along Sunrise Road between Swan and Via Palomita. Several trees were also blown over at the Quail Ridge Apartment complex, and part of a carport was damaged.
Thunderstorm Wind, Pima
- When
- August 31, 8:05 PM MST to 8:10 PM MST
- Where
- Pima County, 1.5 mi SSE of Oro Vly to 2.25 mi SE of Oro Vly
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.400, -110.970
Thunderstorm winds uprooted and knocked over a 40 foot tree that fell onto a home near Oracle Rd and 1st Ave in Oro Valley. Several other trees were blown over in Oro Valley.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Arizona, August 31, 2015$935,000 · 65 kt wind · 17 events
- Flash Flooding and Damaging Wind in South Carolina, August 31, 2015$138,000 · 50 kt wind · 12 events
- Flash Flood in Texas, August 31, 2015$200,000 · 1 event
- Drought in Texas, August 31, 20153 events
- Flash Flood and Heavy Rain in Arizona, August 31, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 31, 20151 event
- Waterspout in Gulf of Mexico, August 31, 20151 event
- Funnel Cloud in Texas, August 31, 20151 event
- Heavy Rain in Arizona, August 31, 20151 event
- Funnel Cloud in Florida, August 31, 20151 event
- Flash Flood in Arizona, August 31, 20151 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599230, 599421.